EMA recommends avoidance of certain hepatitis C medicines and amiodarone together
Concomitant use may increase risk of slow heart rate and related problems
The European Medicines Agency (EMA) has confirmed a risk of severe bradycardia (slow heart rate) or heart block (problems with conduction of electrical signals in the heart) when the hepatitis C medicines Harvoni (sofosbuvir with ledipasvir) or a combination of Sovaldi (sofosbuvir) and Daklinza (daclatasvir) are used in patients who are also taking the medicine amiodarone, which is an antiarrhythmic (a medicine used to treat irregular heartbeat).
To manage this risk the Agency recommends that amiodarone should only be used in patients taking these hepatitis C medicines if other antiarrhythmics cannot be given. If concomitant use with amiodarone cannot be avoided, patients should be closely monitored. Because amiodarone persists for a long time in the body, monitoring is also needed if patients start such hepatitis C treatments within a few months of stopping amiodarone.
The recommendations follow a review of cases of severe bradycardia or heart block in patients taking amiodarone who started treatment with the hepatitis C combinations. It was considered that there was a likely relationship of these events to the medicines. The possible mechanism behind these effects is unknown and further investigation of other cases with Sovaldi and other hepatitis C medicines is ongoing.
Posted on the EMA website on 24 April 2015